Pancreas Cancer Discussion Page:
An Unmoderated Forum
*
 
Support pancreas research*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions.
FULL DISCLAIMER

Pancreas Cancer

Therasphere Update #5 was posted 09/29/2001 05:49 pm by Myra
E-mail Address:

Message Text
Again, a reminder that my posts concerning Glen's progress will be VERY detailed so that anyone considering the Therasphere protocol, will have a VERY GOOD IDEA of what to expect. Always with the understanding that all patients are different and that someone else may react totally differently.

Glen went to Baltimore on Thursday to get his 1-week post therapy bloods drawn. Dr. Kennedy and Dr. Murthy (the Interventional Radiologist) both spoke with him and looked at the CT scan that was done last Sunday in the ER at Bethesda. They are having a radiologist who is a specialist in pulmonary diseases look at it for his opinion on the presence/absence of new clots in his lungs.

Dr. Kennedy gave him an antibiotic, CIPRO, to use prophylactically for a few days (based on the 102 fever on Wed.) and told him to take dexamethazone 4mg/3x per day to take the swelling down in his liver and to help the nausea. I also started giving Glen both Zofran and Ativan for the nausea. It was a good thing that we had the CT. It demonstrated nicely the liver swelling and the subsequent distension of the ducts and the cause of the jaundice. He explained that the swollen liver was pressing on the stomach, the radiation was causing the stomach to be irritated, thus nausea, and the 'back-up' was also causing nausea. We are walking a fine line here. The dexamethasone is a steroid that supresses the immune system. Therefore, if there is a fever, we must discontinue it immediately. The Cipro is an antibiotic for the possible liver infection ( they did intoduce a catheter to place the therasphere - their words) BUT causes major nausea. If he has too (??) much nausea and vomiting, we should discontinue the Cipro since dehydration can also cause its own set of symptoms!!! I'm holding my breath!!!

It was also decided that with his level of nausea and tiredness with the liver swelling, that we will wait at least 3 weeks (from first therapy) for the second lobe of the liver to be treated. His condition will be assessed weekly.

Glen actually felt a lot better yesterday after the first dose of both the new meds. He even asked for more food after lunch...he was hungry for the first time in a week. He wanted more after dinner too!! The Cipro is difficult because you cannot take it close to a meal that has milk products. Also, antacids and iron inhibit the absorption of the drug....and Glen's favorite before bed snack is ice cream!!!

Glen's Hematologist-oncologist ask me to discontinue the CO-Q 10 since it says in the literature that it can interfere with the positive effects of coumadin...he is not sure what the reaction is with Lovenox but it MAY have contributed to the recent blood clots. The first ones in June apperared prior to the Lovenox and I just started the Co-Q 10 about a month ago. In reading again the information about CO-Q10 on the NCI/CAM web site, it was mentioned that radiotherapy AND chemotherapy work by creating damage/free radiacals and that most of the supplementals that we would choose to use with cancer are antioxidants that MAY defeat the purpose of both the chemotherapy and the radiotheraphy. It has been my choice to discontinue those supplements that I have been giving Glen until I can have further discussions with the doctors at U of MD.

Today has been a really TIRED day for Glen and he lost his lunch...I'm hoping to get him out of the house for a few minutes tomorrow.

Hope the weekend has held a little sunshine for all of you.

Myra

Reply to this message | Return to Main Message List


Responses

*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions.
FULL DISCLAIMER


Pancreas Home | Surgical | Medical | Basic Sci | Docs | Registry | FAQ | Appts | Chat

Feedback | Pathology Home | Oncology Center Home | Search
Copyright © 2019 The Johns Hopkins University, Baltimore, Maryland
Last Modified: 11/11/2002 10:50 am